Alert archive / Virginia / Frost Advisories in 2016
Frost Advisory 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this frost advisory at Nov 4, 2016, 2:33 PM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It took effect at Nov 5, 2016, 5:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Nov 4, 2016, 2:33 PM EDT (18:33 UTC)
- In effect from
- Nov 5, 2016, 5:00 AM EDT
- Expired
- Nov 5, 2016, 10:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
697 WWUS71 KRNK 041833 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 233 PM EDT FRI NOV 4 2016 ...FROST IS EXPECTED LATE TONIGHT INTO EARLY SATURDAY MORNING... .HIGH PRESSURE WILL BEGIN TO SETTLE OVER THE REGION TONIGHT ALONG WITH ITS ASSOCIATED COLDER AIR MASS. LOWS IN THE MID 30S ARE EXPECTED ACROSS ROCKBRIDGE COUNTY, ALONG WITH CLEAR SKIES AND CALM WINDS. FROST IS LIKELY, ESPECIALLY IN AREAS NEAR AND NORTH OF THE CITY OF LEXINGTON. VAZ024-050245- /O.NEW.KRNK.FR.Y.0007.161105T0900Z-161105T1400Z/ ROCKBRIDGE- INCLUDING THE CITIES OF...LEXINGTON...BUENA VISTA 233 PM EDT FRI NOV 4 2016 ...FROST ADVISORY IN EFFECT FROM 5 AM TO 10 AM EDT SATURDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 10 AM EDT SATURDAY. * LOCATIONS...ROCKBRIDGE COUNTY. * HAZARDS...FROST. * TEMPERATURES...MID 30S FOR LOW TEMPERATURES. * TIMING...MOST LIKELY FROM 6 AM TO 9 AM. * IMPACTS...SENSITIVE PLANTS MAY BE KILLED IF NOT COVERED OR MOVED INDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
2 follow-up statements
857 WWUS71 KRNK 050203 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1003 PM EDT FRI NOV 4 2016 ...FROST LATE TONIGHT INTO EARLY SATURDAY MORNING... .HIGH PRESSURE WILL BEGIN TO SETTLE OVER THE REGION TONIGHT ALONG WITH ITS ASSOCIATED COLDER AIR MASS. LOWS IN THE MID 30S ARE EXPECTED ACROSS ROCKBRIDGE COUNTY... ALONG WITH CLEAR SKIES AND CALM WINDS. FROST IS LIKELY... ESPECIALLY IN AREAS NEAR AND NORTH OF LEXINGTON. VAZ024-051100- /O.CON.KRNK.FR.Y.0007.161105T0900Z-161105T1400Z/ ROCKBRIDGE- INCLUDING THE CITIES OF...LEXINGTON...BUENA VISTA 1003 PM EDT FRI NOV 4 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 10 AM EDT SATURDAY... * LOCATIONS...ROCKBRIDGE COUNTY. * HAZARDS...FROST. * TEMPERATURES...LOWS IN THE LOWER TO MID 30S. * TIMING...MOST LIKELY FROM 6 AM TO 9 AM. * IMPACTS...SENSITIVE PLANTS MAY BE KILLED OR DAMAGED IF NOT COVERED OR MOVED INDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
395 WWUS71 KRNK 050802 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 402 AM EDT SAT NOV 5 2016 ...FROST THROUGH THE EARLY MORNING HOURS... .A LARGE AREA OF CANADIAN HIGH PRESSURE WAS CENTERED ACROSS THE CENTRAL APPALACHIANS EARLY THIS MORNING. THIS HAS BROUGHT SOME OF THE COLDEST TEMPERATURES TO THE REGION SO FAR THIS FALL SEASON. TEMPERATURES AT 5 AM THIS MORNING ACROSS ROCKBRIDGE COUNTY WERE MOSTLY IN THE MID TO UPPER 30S...WITH SOME SHELTERED VALLEYS IN THE LOWER 30S. THESE TEMPERATURES...COMBINED WITH CLEAR SKIES AND CALM OR NEAR CALM WINDS...WILL BE CONDUCIVE TO THE DEVELOPMENT OF AREAS OF FROST. CONDITIONS WILL WARM QUICKLY AFTER MID-MORNING ALLEVIATING ANY FURTHER POSSIBILITY OF FROST. VAZ024-051400- /O.CON.KRNK.FR.Y.0007.161105T0900Z-161105T1400Z/ ROCKBRIDGE- INCLUDING THE CITIES OF...LEXINGTON...BUENA VISTA 402 AM EDT SAT NOV 5 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * LOCATIONS...ROCKBRIDGE COUNTY. * HAZARDS...FROST. * TEMPERATURES...LOWS IN THE LOWER TO MID 30S. * TIMING...MOST LIKELY FROM 6 AM TO 9 AM. * IMPACTS...SENSITIVE PLANTS MAY BE KILLED OR DAMAGED IF NOT COVERED OR MOVED INDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ RAB
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Nov 4, 2:27 PM EDT, 6 minutes earlier.
Area forecast discussion, Nov 4, 2:27 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 227 PM EDT Fri Nov 4 2016 .SYNOPSIS... A strong cold front will move off the east coast this morning. A large area of cool, dry high pressure will build across the region through the weekend and remain in place through the first half of next week. Low pressure aloft will approach from the southwest late next week and bring our next chance for rain. && .NEAR TERM /THROUGH TONIGHT/... As of 225 PM EDT Friday... Frost is probable across at least half of Rockbridge County late tonight into early Saturday morning. As such, will be issuing a Frost Advisory for this county alone. The best chances of frost will be near and north of the City of Lexington. As of 1255 PM EDT Friday... Temperatures across the region have been climbing very quickly. Noontime readings across many parts of the area were already within one or two degrees of the forecast highs. Have done a across the board increase of high temperatures today by three to five degrees based upon the latest trends. No other significant changes were made to the forecast. As of 940 AM EDT Friday... The latest forecast is on track regarding most elements of the forecast. The only notable adjustment through the remainder of the morning hours will be adjustment downward of the forecast amount of cloud cover across the mountains. Very limited cloud cover remains currently. This will be reflected in the update. We still expect an increase in coverage again by the afternoon hours, with the greatest focus over the far western and southwestern portions of the area. As of 410 AM EDT Friday... The long awaited cold front moved through the area early this morning along with scattered showers bringing 1/2 inch or less to northern parts of the CWA, and generally only a few hundredths to the southern areas. Last vestiges of precipitation at this hour extend from Watauga to Halifax counties and are quickly exiting to the southeast. HRRR has had a good handle on the exit of the precipitation indicating all night that it would exit in the 08Z-09Z time frame and indeed it is. The synoptic pattern is far from ideal for a normal upslope flow situation across the western mountains. Large scale riding aloft across much of the central and creeping into the eastern U.S. with troughing across New England and the Canadian Maritimes resulting in an elongated west-east area of surface high pressure anchored over the Ohio Valley. This high will gradually shift south- southeast through the course of next week providing several days of dry weather. Cloud trends have been downward rather quickly across the mountains this morning given that the post-frontal surface winds are north-northwest to north-northeast, which is not an ideal upslope surface flow. BLF, LWB, and BCB have already cleared. There remains at least some potential for low clouds to develop in the BLF-JFZ area as the ridges there tend to be more W-E oriented and a northerly flow will provide for some upslope. Thus, not sure it will be completely clear from this point forward through this forecast period, but certainly the trend will be in that direction by afternoon. After a period of gusty winds immediately behind the front, winds have diminished more than expected early this morning. After sunrise, winds are expected to increase again and become gusty from the NNW west to NNE Piedmont. Winds will decrease again after sunset as the high center drifts closer to the region. As noted above, the synoptic pattern still features a large scale ridge anchored across the central U.S. Therefore, we will only see a glancing blow of cool air. 850mb temps fail to fall below 0C throughout the next 24-36 hours, then rise afterwards. While temperatures will fall back to more normal levels and there are no further signs of temperatures in the 80s, temperatures will still average above normal, around 5-8 degrees. Regarding frost potential across the Piedmont, the area where we have not reached the deadline for ending fall frost headlines yet, the location of the surface high, potential mixing from N-NE winds, and the dry air mass may limit frost potential. The frost tool only highlights Rockbridge county for frost potential Sat morning. In coordination with other offices, have decided to hold off on any Frost Advisory at this time, but did include patchy frost across this area in the grids. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... As of 300 AM EDT Friday... High pressure centered over the Ohio Valley Saturday morning will slowly move east to overhead by Sunday. The high center will slide towards the coast Sunday night into Monday morning. High temperatures on Saturday will range from the mid 50s in the northwest mountains to the mid 60s in the Piedmont. With light winds and mostly clear skies, low temperatures Saturday night will vary from the lower 30s in the colder western valleys to near 40 along the southern Blue Ridge mountains. Added the mention of patchy frost to the colder western valleys. Temperatures will moderate on Sunday to highs from the mid 50s in the mountains to near 70 degrees in the foothills and Piedmont. Dry weather will continue Sunday night with lows generally from the mid 30s in the northwest mountains to around 40 degrees in the Piedmont. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 300 AM EDT Friday... The unseasonably warm weather will continue next week, with some cooling toward the end of the week. Dry weather expected to continue with upper ridge over our area early in the period suppressed by a shortwave digging from the Great Lakes into the Northeast Tuesday into Wednesday. This will send a front through but moisture appears scant, perhaps a few showers in the mountains Wednesday. Leaned towards a blend of ECWMF and WPC for pops. High pressure will build behind the passing front to bring in drier air Thursday and Thursday night. Moisture increases on Friday into Friday night with next frontal system. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 125 PM EDT Friday... High pressure will help yield VFR conditions for the vast majority of the region through the end time of the valid TAF forecast, 18Z/2PM Saturday. The exception will be some patchy river and mountain valley fog between KBCB and KLWB from roughly 10Z/6AM to 14Z/10AM Saturday. There is a chance of some IFR cloud layers to develop near KBLF late tonight into early Saturday morning. An isolated ceiling at that level is also possible in the same general region. Extended aviation discussion... High pressure will continue to provide primarily VFR conditions through Wednesday. The exception will be some patchy late night/early morning mountain and river valley fog for parts of the area. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...Frost Advisory from 5 AM to 10 AM EDT Saturday for VAZ024. NC...None. WV...None. && SYNOPSIS...RAB NEAR TERM...DS/RAB SHORT TERM...KK LONG TERM...KK/WP AVIATION...DS
Hazardous weather outlook, Nov 4, 6:20 AM EDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 620 AM EDT FRI NOV 4 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-051100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 620 AM EDT FRI NOV 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAB
Nearby
Frost Advisories in Virginia, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.